Virginia, 2011

Hail and Damaging Winds in Virginia, June 17, 2011

June 17, 2011 · NWS LWX · 17 events in 5 counties and zones

A return flow around high pressure pumped in plenty of warm and moist air over the region. Colder air aloft associated with an upper-level trough combined with the warm and moist air at the surface to develop moderate amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A return flow around high pressure pumped in plenty of warm and moist air over the region. Colder air aloft associated with an upper-level trough combined with the warm and moist air at the surface to develop moderate amounts of instability. A surface trough acted as the lifting mechanism for showers and thunderstorms to develop during the afternoon and evening hours. Thunderstorms were able to produce large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 9:13 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 9:13 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1013 AM EDT FRI JUN 17 2011

.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS THE REGION THROUGH EARLY NEXT WEEK.
THE BOUNDARY WILL BEGIN TO PUSH BACK NORTHWARD AS A WARM FRONT BY
LATE TUESDAY. A COLD FRONT WILL APPROACH FROM THE WEST DURING THE
LATTER HALF OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPR LOW MVG ACRS PA. WATER VAPOR LOOP REVEALS A PACKET OF ENERGY
AT BASE OF TROF CROSSING NRN/CENTRAL VA ATTM. RADAR DEPICTING SCT
SHRA/TSRA ASSOC W/ THIS ACTIVITY. THERE/S ANOTHER WAVE CROSSING LK
MICH...W/ S/WV RDGG IN BTWN. THUS...PRIME TIMEFRAME FOR SHRA/TSTMS
WL BE IN THE MIDDLE OF THE DAY. MID LVLS SHUD BE WARMING BY DAYS
END...AND XPCT PCPN TO BE WANING. GDNC STRUGGLING A LTL BIT IN
DEPICTING ONGOING ACTIVITY...BUT MESO GDNC ALL SUGGESTING TSRA TO
RDVLPG PCPN W/IN THE TROF AXIS. HRRR CATCHING ONGOING PCPN BEST...
AND PICKS UP TROF INDUCED STORMS IN METRO BALT. HWVR...AREAL CVRG
ACRS CWFA AFTER THAT A LTL MORE THAN I/D XPCT FOR A WLY FLOW/NVA
ENVIRONMENT.

LAV MAXT IN THE MID 80S...A LTL COOLER THAN CURRENT FCST BUT IN
LINE W/ RAOB-BASED MAX TEMP. LGT WSWLY FLOW /BHD TROF/ SHUD ASSIST
IN DRYING OUT LLVLS A BIT. USED 85F TEMP/62F DEWPT FOR MODIFIED
SNDG. THAT PROVIDES RATHER UNSTBL CONDS /SBCAPE 1500-2000 J/KG/ WITH
35 KT 0-3KM SHEAR. IT MOST LKLY WUD BE THE WORST CASE SCENARIO.
CUTTING A CPL DEG OFF T/TD YIELDS SBCAPE JUST ABV 1000 J/KG.

ALREADY ADJUSTED POPS/WX FOR RDR TRENDS. FOR NOW WL BE LEAVING
MAXT AS IS BASED ON LAMP.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
EVEN W/ AN EARLY-MID AFTN ROUND OF SCATTERED SHOWERS/STORMS LIKE
YESTERDAY...THERE IS ALSO THE POTENTIAL FOR A SIMILAR LATE-NIGHT
ROUND /LIKE THE ONE THAT IS CURRENTLY ENDING/ BUT MAINLY ACROSS
AND TO THE EAST OF THE I-95 CORRIDOR. CONVECTIVE CELLS SHOULD BE
MORE WIDELY SCATTERED THAN THE ACTIVITY LAST NIGHT THOUGH...AND
INSTABILITY WILL BE LESS THAN ON THU.

AFTER THIS AND ANY OTHER LINGER SHOWERS /WRAPPING BACK AROUND THE
BASE OF THE UPPER TROUGH FROM THE OHIO VLY/ DISSIPATE...THE AREA
WILL DRY OUT FOR THE REMAINDER OF THE OVERNIGHT PERIOD. OVERNIGHT
LOWS WILL BE A COUPLE DEGREES HIGHER THAN TONIGHT/S...THE L60S OUT
WEST AND M-U60S EAST OF THE BLUE RIDGE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A STALLED FRONTAL BOUNDARY ACROSS THE CWFA WILL  LEAD TO UNSETTLED
WEATHER THROUGH THE FIRST PART OF NEXT WEEK.

COLD FRONT IS EXPECTED TO REMAIN STATIONARY ACROSS THE SOUTHERN
THIRD OF THE CWFA THROUGH MONDAY. SEVERAL MID LEVEL SHORTWAVES ARE
PROGGED TO MOVE ALONG THE BOUNDARY...EACH WITH THE POTENTIAL TO HELP
PRODUCE AND SUSTAIN SHOWERS AND THUNDERSTORMS. CONVECTION NOT
NECESSARILY DIURNAL IN NATURE. BOTH THE NAM AND GFS ARE PROGGING AN
MCS TO MOVE EAST ALONG THE BOUNDARY SATURDAY NIGHT...AND HAVE RAISED
POPS IN RESPONSE. IF THE MCS DOES COME THROUGH OVERNIGHT...WILL ONLY
HAVE LIMITED INSTABILITY TO WORK WITH BUT COULD PRODUCE LOCALLY
HEAVY RAINFALL.

DO THINK THE BOUNDARY WILL PUSH SLIGHTLY SOUTH SUNDAY AND SUNDAY
NIGHT...WITH POPS DIMINISHING IN THE NE. THE STATIONARY FRONT WILL
BEGIN TO PUSH BACK NORTHWARD BY LATE TUESDAY AS A WARM FRONT...IN
RESPONSE TO A COLD FRONT MOVING INTO THE OHIO VALLEY.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SCT SHRA/TSRA THRU MIDDAY...AND SHUD BECMG A BIT MORE SCT LT IN
THE DAY. AS IS TYPICAL FOR HIT/MISS TSTMS...WL BE CONSERVATIVE DUE
TO AREAL CVRG CONSIDERATIONS.

STALLED FRONT ACROSS THE REGION WILL PROVIDE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. CONVECTION NOT EXPECTED
TO BE DIURNALLY DRIVEN...WITH A POSSIBLE MCS MOVING THROUGH SATURDAY
NIGHT. SUB VFR CIGS/VSBYS LIKELY IN WIDESPREAD SHOWERS AND
THUNDERSTORMS.

THE STALLED BOUNDARY WILL PUSH SLIGHTLY SOUTHWARD ON SUNDAY...WITH
CONVECTION MAINLY CONFINED TO KCHO.

&&

.MARINE...

ALL WNDS BLO 10KT...AND SHUD REMAIN SO THRU THE DAY. DIR SWLY
BECOMING WLY. SCATTERED SHOWERS/TSTMS SHUD BE AFFECTING WATERS
EL/MID AFTN...BUT UNCLEAR IF THEY WL BE STRONG ENUF TO REQUIRE
SMW/S.

STATIONARY FRONT WILL CONTINUE OVER THE WATERS THROUGH EARLY NEXT
WEEK...BUT BEGIN MOVING NORTHWARD AS A WARM FRONT BY LATE TUESDAY. A
COLD FRONT IS EXPECTED TO CROSS THE WATERS DURING THE LATTER HALF OF
THE WEEK.

WINDS EXPECTED AOB 15 KT THROUGH THE LONG TERM PERIOD. WEST WINDS
WILL SHIFT TO THE SOUTH ON SATURDAY...AND THEN TO THE W/NW ON
SUNDAY.

&&

.TIDES/COASTAL FLOODING...
HIGH TIDES HAVE BEEN REACHED JUST ABOUT EVERYWHERE...AND WATER
LEVELS ARE NOW DECREASING. MOST OF THE ADVY/WRNG HAS ALREADY BEEN
CANCELLED AND THE REST WILL BE FINISHED BY NOON.

FOR THE NEXT HIGH TIDE CYCLE THIS EVENING...DO NOT ANTICIPATE MUCH
OF A COASTAL FLOOD PROBLEM...AS IT IS THE LOWER OF THE TWO HIGH
TIDES. WITH WINDS STILL OUT OF THE W/SW...WASH CHANNEL MIGHT GET
CLOSE. WILL HAVE TO WATCH BOTH HIGH TIDES ON SATURDAY. THE MORNING
IS A CONCERN SINCE IT IS THE HIGHER OF THE TWO...THE EVENING IS A
WORRY SINCE SOME MODELS SHIFT WINDS AROUND TO BE FAVORABLE FOR
SENDING WATER UP THE BAY AND THEN INTO THE WESTERN SHORE AND
POTOMAC. NO ADDITIONAL HEADLINES JUST YET THOUGH.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR DCZ001.
MD...COASTAL FLOOD WARNING UNTIL NOON EDT TODAY FOR MDZ007-011-014.
     COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR MDZ013-016.
VA...COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR VAZ052>055-057.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...HTS
SHORT TERM...GMS
LONG TERM...LISTEMAA
AVIATION...HTS/LISTEMAA
MARINE...HTS/LISTEMAA
TIDES/COASTAL FLOODING...JE
Hazardous weather outlook, Jun 17, 10:32 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT FRI JUN 17 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1132 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1132 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

In the hours before

Local storm report, Jun 17, 11:11 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1211 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     3 ESE CASTLETON         38.59N  78.06W
06/16/2011                   CULPEPER           VA   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF EGGSBOURNEVILLE ROAD AND
            ROHAN FARM ROAD

&&

CORRECTED REMARKS

EVENT NUMBER LWX1100989

KLW
Local storm report, Jun 17, 11:13 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND DMG     1 SSE RIXEYVILLE        38.57N  77.97W
06/16/2011                   CULPEPER           VA   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF 15300 BLOCK OF RYLAND
            CHAPEL ROAD AND SHILOH CHURCH ROAD.

&&

CORRECTED REMARKS

EVENT NUMBER LWX1100990

KLW
Local storm report, Jun 17, 11:16 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1216 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     1 SW ADA                38.83N  77.93W
06/16/2011                   FAUQUIER           VA   911 CALL CENTER

            TREE AND POWER LINES DOWN NEAR INTERSECTION OF CREST
            HILL ROAD AND HUME ROAD.

&&

EVENT NUMBER LWX1100991

KLW
Special weather statement, Jun 17, 11:18 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1218 PM EDT FRI JUN 17 2011

VAZ025-026-171645-
AUGUSTA VA-ROCKINGHAM VA-
1218 PM EDT FRI JUN 17 2011

...STRONG THUNDERSTORM TO AFFECT AUGUSTA AND ROCKINGHAM COUNTIES...

AT 1219 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES WEST OF SANGERVILLE...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE SANGERVILLE AND MOUNT SOLON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3852 7910 3833 7901 3833 7932 3841 7932
TIME...MOT...LOC 1619Z 254DEG 18KT 3838 7929

KRAMAR
Local storm report, Jun 17, 11:24 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1224 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             3 SSE LINDEN            38.86N  78.06W
06/16/2011  E1.00 INCH       FAUQUIER           VA   PUBLIC

1000 PM     TSTM WND DMG     3 SSE LINDEN            38.86N  78.06W
06/16/2011                   FAUQUIER           VA   PUBLIC

            HAIL UP TO QUARTER SIZE. MOST WERE DIME SIZE.
            MEDIUM-SIZE LIMBS BLOWN DOWN IN STRONG THUNDERSTORM
            WIND. LOCUST TREES ALSO DAMAGED.

&&

EVENT NUMBER LWX1100992
EVENT NUMBER LWX1100993

KRAMAR
Special weather statement, Jun 17, 12:04 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 PM EDT FRI JUN 17 2011

VAZ025-036-037-171730-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
104 PM EDT FRI JUN 17 2011

...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 104 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HERMITAGE...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE AFTON AND CROZET.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3811 7857 3795 7876 3814 7899 3820 7895
TIME...MOT...LOC 1704Z 299DEG 26KT 3813 7889

KRAMAR

The radar

The Sterling radar (KLWX), 151 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Augusta

When
June 17, 12:15 PM EST
Where
Augusta County, 2.33 mi ESE of Dooms
Measured
1 in hail
Reported by
Public
Coordinates
38.112, -78.829

Quarter sized hail was reported near Crimora.

Hail, Augusta

When
June 17, 12:18 PM EST
Where
Augusta County, 2.07 mi ESE of Dooms
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.114, -78.833

Quarter sized hail was reported near Crimora.

Thunderstorm Wind, Albemarle

When
June 17, 12:33 PM EST
Where
Albemarle County, 1.77 mi SE of Batesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.981, -78.708

A tree was down at the intersection of Plank Road and Heartwood Road.

Thunderstorm Wind, Albemarle

When
June 17, 1:00 PM EST
Where
Albemarle County, 1.55 mi SSW of Keene
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.849, -78.579

A tree was down at the intersection of Esmont Road and Nydrie Drive.

Hail, Albemarle

When
June 17, 1:07 PM EST
Where
Albemarle County, 3 mi SSW of Blemheim
Measured
1.25 in hail
Reported by
Public
Coordinates
37.858, -78.514

Half dollar sized hail was reported near Glendower.

Hail, Albemarle

When
June 17, 1:10 PM EST
Where
Albemarle County, 3.69 mi NNE of Scottsville
Measured
1 in hail
Reported by
Public
Coordinates
37.847, -78.468

Quarter sized hail was reported near Scottsville.

Hail, Albemarle

When
June 17, 1:12 PM EST
Where
Albemarle County, 2.95 mi NNE of Scottsville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.839, -78.478

Half dollar sized hail was reported near Scottsville.

Hail, Albemarle

When
June 17, 1:13 PM EST
Where
Albemarle County, 3.7 mi NNE of Scottsville
Measured
1.5 in hail
Reported by
Public
Coordinates
37.847, -78.468

Ping pong ball sized hail was reported near Scottsville.

Hail, Albemarle

When
June 17, 1:14 PM EST
Where
Albemarle County, 1.85 mi NNE of Scottsville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.824, -78.486

Golf ball sized hail was reported near Scottsville.

Hail, Albemarle

When
June 17, 1:14 PM EST
Where
Albemarle County, 1.08 mi NNE of Scottsville
Measured
1 in hail
Reported by
Public
Coordinates
37.813, -78.490

Quarter sized hail was reported along Holly Road.

Thunderstorm Wind, Albemarle

When
June 17, 1:14 PM EST
Where
Albemarle County, 2.33 mi NNE of Scottsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.832, -78.487

Small to medium sized limbs were damaged by thunderstorm winds.

Hail, Albemarle

When
June 17, 1:15 PM EST
Where
Albemarle County, 3.65 mi NE of Scottsville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.842, -78.459

Half dollar sized hail was reported along Albevanna Spring Road.

Thunderstorm Wind, Nelson

When
June 17, 2:16 PM EST
Where
Nelson County, 0.85 mi N of Schuyler
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.792, -78.699

A few trees were down along Salem Road.

Thunderstorm Wind, Albemarle

When
June 17, 2:29 PM EST
Where
Albemarle County, 0.69 mi E of Esmont
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.831, -78.608

A few trees were down along in Esmont.

Hail, Madison

When
June 17, 3:21 PM EST
Where
Madison County, 1.51 mi SSW of Syria
Measured
1.75 in hail
Reported by
Public
Coordinates
38.461, -78.344

Golf ball sized hail was reported near Syria.

Hail, Madison

When
June 17, 3:31 PM EST
Where
Madison County, 1.1 mi ENE of Haywood
Measured
1.75 in hail
Reported by
Public
Coordinates
38.455, -78.251

Golf ball sized hail was reported at Haywood.

Hail, Culpeper

When
June 17, 3:45 PM EST
Where
Culpeper County, 2.44 mi SSE of Reva
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.467, -78.116

Golf ball sized hail was reported near Reva.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324823, 324824, 324855, 324857, 324825, 324826, 324827, 324828, 324829, 324830, 335130, 324832, 324858, 324859, 324833, 324835, 324836.